Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Duluth, MN

June 13, 2001Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 13, 2001, 8:45 PM CDT for Cass County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Jun 13, 2001, 9:30 PM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS53 KDLH 140148
SVRDLH
MNC021-140230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
845 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN MINNESOTA

* UNTIL 930 PM CDT

* AT 845 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL AND DAMAGING WINDS OVER WHIPHOLT...OR ABOUT 33 MILES
  EAST OF PARK RAPIDS...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREVEK AROUND 855 PM CDT...
  FEDERAL DAM AROUND 900 PM...
  CASS LAKE AND SCHLEY AROUND 905 PM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 1 AM 
CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH 
LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 4687 9468 4681 9441 4729 9391 4739 9453

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:40 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 2:40 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
240 PM CDT WED JUN 13 2001

FORECAST FOCUS IS ON TSRA CHANCES THROUGH THE PERIOD. ETA AND NGM ARE
IN GENERAL AGREEMENT...WITH THE AVN THE ODD MAN OUT. WILL FOLLOW THE
ETA AS IT MATCHES BEST WITH THE SFC FEATURES AT INITIALIZATION.

LATEST SATELLITE IMAGERY HAS CLOUD DECK BREAKING UP ACROSS THE
CWFA. THE LONE EXCEPTION IS ALONG THE NORTH SHORE OF LAKE SUPERIOR
WHERE DRIZZLE AND FOG ARE PERSISTING DUE TO LAKE BREEZE. THIS IS
CONFIRMED BY SFC OBS AND AT THE OFFICE. SFC WARM FRONT EXTENDS FROM
NW MN...NORTH OF MZH...AND THEN ALONG THE SOUTH SHORE OF LS AT 19Z.

SFC WARM FRONT PROGGED TO WORK ITS WAY THROUGH THE CWFA TONIGHT.
HOWEVER...THE MARINE LAYER MAY RETARD THIS SOMEWHAT AND PROTECT THE
NORTH SHORE FROM SIGNIFICANT TSRA ACTIVITY. MAIN SFC LOW TO REMAIN
IN THE VICINITY OF THE KANSAS/NEBRASKA AREA WITH A SECONDARY...WEAK
LOW SPINNING UP IN NORTH CENTRAL MN LATE. THIS WILL HELP TO FOCUS
AREAS OF LIFT ALONG FRONTAL BOUNDARY THAT WILL CONNECT THESE TWO
LOWS. TSRA INDEED LIKELY FOR TONIGHT. FFG VALUES NOT EXPECTED TO BE
REACHED ACROSS MOST OF THE CWFA...BUT WILL CONTINUE TO MONITOR.

UPPER LEVEL LOW JOINS TOGETHER WITH SFC LOW THURSDAY AND BEGIN TO
LIFT NNE. SFC FRONTAL BOUNDARY TO REMAIN NEARLY STATIONARY OVER THE
MN CWFA AND WILL CONTINUE TO BE THE CENTER OF TSRA DEVELOPMENT.
UPPER AND SFC LOWS LIFT INTO WEST CENTRAL MN BY FRIDAY MORNING AT
12Z. THIS WILL ALLOW A DRY SLOT TO WORK ITS WAY ACROSS A MAJORITY
OF THE CWFA. MAY SEE SOME BREAKS IN THE CLOUDS LATE THURSDAY NIGHT.
WILL CARRY HIGH POPS THURSDAY AND TREND THEM DOWN A BIT FOR THURSDAY
NIGHT.

AS THE LOWS LIFT NORTH OF THE INTERNATIONAL BORDER ON FRIDAY...TSRA
WILL AGAIN BE FOUND IN THE VICINITY OF THE SFC LOW. HIGHER POPS IN
THE WEST ALONG THE SYSTEMS PATH...WITH LOWER POPS FURTHER EAST. MAV
TEMPS TOO COOL AND WILL LEAN MORE TOWARDS FWC AND ETA 2M TEMPS.

COORD WITH MPX AND FGF.

.DLH...NONE.

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing60 min
Jun 13, 8:15 PM CDTTornado WarningDLHCrow Wing45 min
Jun 13, 9:00 PM CDTTornado WarningDLHAitkin, Crow Wing60 min
Jun 13, 10:00 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis45 min
Jun 13, 10:45 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.